Ohio, 2016

Flash Flood and Hail in Ohio, May 10, 2016

May 10, 2016 · NWS PBZ · 4 events in 2 counties and zones

An upper level shortwave crossing a stationary front in southern Ohio helped to initiate thunderstorms in the afternoon on the 10th. Where instability was at it's best, a few strong storms developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An upper level shortwave crossing a stationary front in southern Ohio helped to initiate thunderstorms in the afternoon on the 10th. Where instability was at it's best, a few strong storms developed. Quarter sized hail was reported in Noble county, Ohio and slow moving storms caused flash flooding in Bellaire, OH and Bethlehem, WV.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 10, 2:43 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, May 10, 2:43 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
343 PM EDT TUE MAY 10 2016

.SYNOPSIS...
PERIODIC SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE UNTIL THE
PASSAGE OF A FRIDAY MORNING COLD FRONT.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
340PM UPDATE...A QUICK REFRESH OF THE POPS FOR THE EVENING
HOURS...USING A COMBINATION OF RADAR/SATELLITE TRENDS AND LATEST
HIRES GUIDANCE. HAVE LEFT IN THE MENTION OF THUNDER...AS
ATMOSPHERE IS EXPECTED TO SOMEWHAT DESTABILIZE INTO THE
EVENING...PARTICULARLY OVER THE WESTERN HALF.

PREVIOUS DISCUSSION...

A SHORTWAVE IS EXPECTED TO CROSS THE RGN TONIGHT
AS A WARM FRONT SLOWLY ADVANCES N INTO SRN OH. SHOWERS AND PSBL
TSTMS ARE EXPECTED MAINLY S OF I 80 WITH THE WAVE/S APPROACH AND
PASSAGE. MARGINAL INSTABILITY AND SHEAR FROM AROUND ZZV TO MGW
EARLY THIS EVENING SHOULD RESULT IN A BETTER CHC OF TSTMS IN THIS
AREA...THOUGH THE BEST CHC OF SEEING STRONG TSTMS APPEARS TO BE
FURTHER S WHERE MORE INSTABILITY IS PROGGED. LOWS SHOULD AVERAGE
SEVERAL DEGREES ABOVE SEASONAL LEVELS USING A BLEND OF THE LATEST
GUIDANCE.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
THE WARM FRONT IS PROGGED TO BECOME STATIONARY AGAIN WED ACROSS
SRN OH AND NRN WV. AN UPR TROUGH IS ALSO EXPECTED TO SLOWLY CROSS
THE RGN WED...WITH ADDITIONAL SHOWERS LIKELY FOR MUCH OF THE AREA.
TSTMS ARE AGAIN PSBL THOUGH A WEAK WIND FLOW AND MARGINAL
INSTABILITY SHOULD HELP LIMIT TSTM STRENGTH.

THE WARM FRONT IS EXPECTED TO ADVANCE N OF THE REGION THU WITH
MAINLY SCT AFTN CONVECTION EXPECTED. A COLD FRONT IS THEN PROGGED
FOR A LATE THU NGT/FRI PASSAGE. MODELS HAVE SLOWED THE TIMING OF
FROPA...SO ADJUSTMENTS WERE MADE FOR TIMING OF HIGHEST POPS. POPS
SHOULD GRADUALLY DECREASE FRI AS THE FRONT EXITS. TEMPS SHOULD
AVERAGE ABOVE SEASONAL LEVELS THROUGH THE PERIOD.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AFTER A RELATIVELY BRIEF BREAK FROM PRECIPITATION FRIDAY EVENING A
SECOND COLD FRONT WILL CROSS THE REGION...RESULTING IN ADDITIONAL
SHOWERS AND REINFORCING COLDER TEMPERATURES. SUNDAY LOOKS TO BE
DRY AS HIGH PRESSURE SLIDES OVER THE AREA...BUT WITH LONGWAVE
TROUGHING STILL IN PLACE ACROSS THE EASTERN STATES...THE DOOR WILL
REMAIN OPEN FOR ANOTHER FRONT ON MONDAY.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
VFR CONDITIONS LARGELY EXPECTED THE REMAINDER OF THE DAY WITH
EASTERLY WINDS AS THE WARM FRONT LOOKS LIKELY TO REMAIN SOUTH OF
THE FORECAST AREA. MVFR CIG RESTRICTIONS WILL BE POSSIBLE AS A
WEAK SHORTWAVE CROSSES THIS EVENING AND RESULTS IN ANOTHER ROUND
OF SHOWERS/ISOLATED STORMS. ZZV/MGW/HLG HAVE THE BEST CHANCE OF
SEEING ANY STORMS. THIS WILL BE FOLLOWED BY A PERIOD OF MORE
SCATTERED CLOUDS LATER IN THE NIGHT WHICH MAY ALLOW FOR MVFR FOG
TO DEVELOP DEPENDING ON LOW LEVEL MOISTURE. A STRONGER WAVE WILL
PASS ON WEDNESDAY...RESULTING IN SCATTERED SHOWERS AND
THUNDERSTORMS.

.OUTLOOK /WEDNESDAY NIGHT THROUGH SUNDAY/...
PERIODIC RESTRICTIONS ARE LIKELY THIS WEEK UNTIL A COLD FRONT
PASSES EARLY FRIDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 10, 4:43 AM EST, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
543 AM EDT TUE MAY 10 2016

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-110945-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
543 AM EDT TUE MAY 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 10, 3:23 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
423 PM EDT TUE MAY 10 2016

OHZ068-102100-
NOBLE-
423 PM EDT TUE MAY 10 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NOBLE COUNTY...

AT 422 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CALDWELL...
MOVING NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CALDWELL...DUDLEY...SUMMERFIELD...BELLE VALLEY...SARAHSVILLE...
BATESVILLE...SENECA LAKE PARK AND WOLF RUN STATE PARK.

THIS INCLUDES  INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 21 AND 32.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3990 8150 3989 8147 3992 8146 3992 8139
      3995 8138 3995 8124 3987 8124 3987 8131
      3977 8132 3964 8157 3973 8164
TIME...MOT...LOC 2022Z 235DEG 13KT 3972 8155

FRIES

The radar

The Pittsburgh radar (KPBZ), 128 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Hail, Noble

When
May 10, 3:49 PM EST
Where
Noble County, 2.11 mi NE of East Union
Measured
1 in hail
Reported by
Public
Coordinates
39.790, -81.370

Thunderstorm Wind, Noble

When
May 10, 3:49 PM EST
Where
Noble County, 2.11 mi NE of East Union
Measured
50 kt (58 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
39.790, -81.370

A member of the public reported large limbs blown down onto a vehicle in Summerfield, Ohio.

Thunderstorm Wind, Noble

When
May 10, 3:54 PM EST
Where
Noble County, 0.69 mi N of Summerfield
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.810, -81.330

Local law enforcement reported trees down on Route 513.

Flash Flood, Belmont

When
May 10, 7:54 PM EST to 10:00 PM EST
Where
Belmont County, 1.26 mi N of Shadyside to 1.54 mi SW of Klee
Cause
Heavy Rain
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
39.988, -80.752

Emergency manager reported 6 inches of water closed several streets in Bellaire, OH. Also, a local television station reported that Pinch Run had come out of it's banks spreading debris across the roadways near some homes. Basement flooding was also reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639099, 639100, 639102, 639155.